Alert archive / Texas / High Wind Warnings in 2022

High Wind Warning 14, NWS Midland/Odessa, TX

March 13, 2022Culberson County, Texas; Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind warning at Mar 13, 2022, 2:10 PM CDT for Culberson County, Texas; Eddy County, New Mexico. It took effect at Mar 14, 2022, 12:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 13, 2022, 2:10 PM CDT (19:10 UTC)
In effect from
Mar 14, 2022, 12:00 PM CDT
Expired
Mar 14, 2022, 6:12 PM CDT
In force
6 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.2 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2022-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2022-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3542 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

993 
WWUS74 KMAF 131910
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
210 PM CDT Sun Mar 13 2022

NMZ027-TXZ270-271-141200-
/O.UPG.KMAF.HW.A.0011.220314T1700Z-220315T0100Z/
/O.NEW.KMAF.HW.W.0014.220314T1700Z-220315T0100Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
210 PM CDT Sun Mar 13 2022 /110 PM MDT Sun Mar 13 2022/

...HIGH WIND WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TO 8 PM
CDT /7 PM MDT/ MONDAY...

* WHAT...Northwest winds 40 to 50 mph with gusts up to 70 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...From noon CDT /11 AM MDT/ to 8 PM CDT /7 PM MDT/ Monday.

* IMPACTS...Travel could be difficult, especially for high profile
  vehicles. Severe turbulence near the mountains will be hazardous
  for low flying light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
3 follow-up statements
974 
WWUS74 KMAF 140641
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
141 AM CDT Mon Mar 14 2022

NMZ027-TXZ270-271-142030-
/O.CON.KMAF.HW.W.0014.220314T1700Z-220315T0100Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
141 AM CDT Mon Mar 14 2022 /1241 AM MDT Mon Mar 14 2022/

...HIGH WIND WARNING REMAINS IN EFFECT FROM NOON CDT /11 AM MDT/
TODAY TO 8 PM CDT /7 PM MDT/ THIS EVENING...

* WHAT...Northwest winds 35 to 55 mph with gusts up to 75 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...From noon CDT /11 AM MDT/ today to 8 PM CDT /7 PM MDT/ 
  this evening.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ028-TXZ059-067-075-272>281-142030-
/O.NEW.KMAF.WI.Y.0007.220314T1500Z-220315T0100Z/
Eddy County Plains-Loving-Ward-Pecos-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-
Davis Mountains-Davis Mountains Foothills-Central Brewster County-
Chisos Basin-Presidio Valley-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Mentone, Monahans, Fort Stockton, Van Horn, Pecos, Marfa, 
Fort Davis, Alpine, Big Bend NP, Panther Junction, Marathon, 
Chisos Basin, and Presidio
141 AM CDT Mon Mar 14 2022 /1241 AM MDT Mon Mar 14 2022/

...WIND ADVISORY IN EFFECT FROM 10 AM CDT /9 AM MDT/ THIS MORNING
TO 8 PM CDT /7 PM MDT/ THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Portions of southeast New Mexico and southwest and 
  western Texas.

* WHEN...From 10 AM CDT /9 AM MDT/ this morning to 8 PM CDT /7 
  PM MDT/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
572 
WWUS74 KMAF 141925
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
225 PM CDT Mon Mar 14 2022

NMZ027-TXZ270-271-150100-
/O.CON.KMAF.HW.W.0014.000000T0000Z-220315T0100Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
225 PM CDT Mon Mar 14 2022 /125 PM MDT Mon Mar 14 2022/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/
THIS EVENING...

* WHAT...Northwest winds 35 to 50 mph with gusts up to 70 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...Now until 8 PM CDT /7 PM MDT/ this evening.

* IMPACTS...Travel could be difficult, especially for high profile
  vehicles. Severe turbulence near the mountains will be hazardous
  for low flying light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ028-TXZ059-067-075-272>281-150100-
/O.CON.KMAF.WI.Y.0007.000000T0000Z-220315T0100Z/
Eddy County Plains-Loving-Ward-Pecos-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-
Davis Mountains-Davis Mountains Foothills-Central Brewster County-
Chisos Basin-Presidio Valley-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Mentone, Monahans, Fort Stockton, Van Horn, Pecos, Marfa, 
Fort Davis, Alpine, Big Bend NP, Panther Junction, Marathon, 
Chisos Basin, and Presidio
225 PM CDT Mon Mar 14 2022 /125 PM MDT Mon Mar 14 2022/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS
EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of southeast New Mexico and southwest and 
  western Texas.

* WHEN...From 10 AM CDT /9 AM MDT/ this morning to 8 PM CDT /7 
  PM MDT/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
911 
WWUS74 KMAF 142312 AAA
NPWMAF

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Midland/Odessa TX
612 PM CDT Mon Mar 14 2022

NMZ027-TXZ270-271-150015-
/O.CAN.KMAF.HW.W.0014.000000T0000Z-220315T0100Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
612 PM CDT Mon Mar 14 2022 /512 PM MDT Mon Mar 14 2022/

...HIGH WIND WARNING IS CANCELLED...

The high wind warning has been cancelled. It will remain windy 
into early evening, but below warning levels. 

$$

NMZ028-TXZ059-067-075-272>281-150015-
/O.CAN.KMAF.WI.Y.0007.000000T0000Z-220315T0100Z/
Eddy County Plains-Loving-Ward-Pecos-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-
Davis Mountains-Davis Mountains Foothills-Central Brewster County-
Chisos Basin-Presidio Valley-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Mentone, Monahans, Fort Stockton, Van Horn, Pecos, Marfa, 
Fort Davis, Alpine, Big Bend NP, Panther Junction, Marathon, 
Chisos Basin, and Presidio
612 PM CDT Mon Mar 14 2022 /512 PM MDT Mon Mar 14 2022/

...WIND ADVISORY IS CANCELLED...

The wind advisory has been cancelled. It will remain breezy into 
early evening, but below advisory levels.

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Mar 13, 12:33 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Mar 13, 12:33 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1233 PM CDT Sun Mar 13 2022

...New AVIATION...

.AVIATION...
(18Z TAFS)
Issued at 1228 PM CDT Sun Mar 13 2022

VFR conditions will continue the next 24 hours. Southerly to
southeasterly winds through this afternoon may be elevated/gusty,
especially at CNM/HOB/MAF/FST, with MAF/FST seeing at least
intermittently gusty winds through the night due to a developing
low-level jet. Winds will shift to the W/NW by mid to late
morning Monday, becoming gusty at area terminals, with even
stronger winds up to 25-35kt sustained possible just beyond the
end of the forecast period.

&&

.SHORT TERM...
(Today through Monday afternoon)
Issued at 426 AM CDT Sun Mar 13 2022

The region will remain on the western edge of the surface ridge
positioned over the Deep South today with an incoming disturbance
looming from the west. A tightening surface gradient will allow
for winds to remain breezy out of the south and southwest this
afternoon, continuing the warming trend we've had the last 24+
hrs. Highs will rebound back to near normal today with M-U60s and
70s common across all of W TX and SE NM. The combo of dry
antecedent conditions, winds, and warming temps will allow for
critical fire wx potential this afternoon for the northern third
of the forecast area, allowing for the introduction of a Red Flag
Warning for portions of the CWA (More on this in the fire weather
disco below). Lows on Monday AM will trend seasonal as winds
remain up overnight out of the south, mitigating some of the
radiational cooling trends we've dealt with recently.

Incoming shortwave trough from the west will press eastward with a
slight amplification once it reaches E NM. A strong mid-level
speed max will bisect the region from NW to SE during the morning
and afternoon on Monday with windy conditions anticipated thru the
daytime hrs. High winds are a given across the Guadalupe and
Delaware Mtns thanks to the speed max juxtaposed over the higher
elevations. A High Wind Watch remains in effect for Monday
afternoon and early evening for the potential. Future Wind
Advisory will likely be necessitated in the next forecast package
for some areas west of the Pecos river, especially the elevated
areas like the Davis Mtns and adjacent Foothills given the
forecasted speeds for Monday PM. Another very high potential fire
weather pattern looms for Monday afternoon as well with an
extensive Fire Weather Watch issued for the time above. High will
be warm to the south where the western fringe of a thermal ridge
will be positioned along the Lower Trans Pecos and up through the
Rio Concho. Cooler NW flow will keep temps near normal and a touch
cooler over the northern fringes of the CWA as highs peak into
the 60s and L70s from the Permian Basin, north. Shortwave will
scoot east and winds will decouple as the mixing ceases shortly
after sunset leading to a tranquil night starting the next
forecast period.

&&

.LONG TERM...
(Monday night through Saturday)
Issued at 426 AM CDT Sun Mar 13 2022

Monday night, the upper trough will be exiting West Texas and
Southeast New Mexico, and will be over the Arklatex by 12Z
Tuesday. A weak cold front will trail in behind the trough, and
winds should stay up enough to keep temperatures from dropping
further than they otherwise would. Surface flow backs around
fairly quickly Tuesday, with return flow resuming most locations
by late afternoon. This will combine with increasing thicknesses
to bring temperatures Tuesday afternoon to right around normal.
Wednesday, a secondary trough will begin digging through the
southwest CONUS, and leeside troughing on the Front Range ahead of
this feature will induce WSW surface flow over the area. This
will add a downslope warming component to continued increasing
thicknesses, bestowing the warmest day this forecast as afternoon
highs soar into the 80s most locations. Unfortunately, this will
result in critical or near- critical fire weather conditions for
much of the area. See fire weather discussion below for further
details.

A secondary trough will arrive late Wednesday night/Thursday
morning. Looking at the GFS/CMC, the timing looks to preclude high
winds in the Guadalupes/Delawares, but if the slower ECMWF pans
out, a warning may be needed. The Pac front associated w/the
trough will cool highs Thursday somewhat, but all but the NW CWA
should remain at or above normal. However, a cold front will drop
in Thursday night, and this will take highs Friday to below normal
for most locations. Temperatures rebound to AOA normal Saturday,
and should be back in the 80s most locations by Monday afternoon.

Unfortunately, the only chance for precipitation this forecast
looks  to be Thursday afternoon, when an isolated SHRA or two
could bless the northern fringes of the CWA. Otherwise, grids
remain dry.

&&

.FIRE WEATHER...
Issued at 426 AM CDT Sun Mar 13 2022

Critical to near-critical fire weather is anticipated through at
least next Thursday, if not beyond, as a series of upper level
troughs bang the region. This afternoon, the LLTR is forecast to
run from south central New Mexico up into the western panhandles.
ERCs will be in the 70th percentile or above everywhere but the
Guadalupes/Delawares, which will be 50th-70th. However, in this
lower ERC, RFTI of 5-6 is forecast, w/even some 7-8. Elsewhere,
widespread 2-4 will coincide with ERC of 70th percentile or above.
This is right on the critical/near-critical fence but, given the
conditions in the Guadalupes/Delawares, we've opted to issue a RFW
west and north for this afternoon.

Monday, the LLTR will extend from the Big Bend up through north
central Texas.  The GFS brings a 90+kt mid-level jet through
Culberson County, Reeves County, and the Stockton Plateau. The
NAM,  which was farther south 24 hours ago, has increased the jet
to 100+kts, and now brings it through Eddy County, the upper
Texas Trans Pecos, and the southern Permian Basin. Virtually all
of Texas west or the Pecos is forecast to have RFTI of 5-6, with
some 7 thrown in here and there. The TT WRF shows widespread 6
across the upper Trans Pecos/Stockton Plateau, with 7 across the
lower Trans Pecos. ERCs will be similar to today's--70th
percentile or above most everywhere. The area of greatest concern
will be the southeast Permian Basin/eastern Stockton Plateau/lower
Trans Pecos, where the jet will intersect the windward side of
the LLTR and ERC will be 90th percentile or better. Given the
latest forecast position of the jet, we've opted to expand the
Fire Weather Watch considerably, and will upgrade either this
evening after today's warning expires, or overnight.

Winds drop off considerably Tuesday, which looks to be a down-day,
before things begin ramping up for the next trough, which arrives
Thursday. The synoptic scenario continues to look very similar to
Monday's. However, given today's conditions, no precip between now
and Thursday, and unseasonably warm temperatures Wednesday, we
wouldn't be surprised if Wednesday was a critical fire weather day
as well, at least similar to today's. Each day will just prime
the next, with little cloud cover to moderate fuels.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               41  71  35  72 /   0   0   0   0
Carlsbad                 41  68  33  73 /   0   0   0   0
Dryden                   37  81  42  76 /   0   0   0   0
Fort Stockton            46  74  38  73 /   0   0   0   0
Guadalupe Pass           42  61  39  65 /   0   0   0   0
Hobbs                    36  66  31  70 /   0   0   0   0
Marfa                    31  68  26  70 /   0   0   0   0
Midland Intl Airport     38  71  35  71 /   0   0   0   0
Odessa                   40  71  37  71 /   0   0   0   0
Wink                     36  71  32  73 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from Monday morning through Monday evening
     for Central Brewster County-Chinati Mountains-Chisos Basin-
     Crane-Davis Mountains-Davis Mountains Foothills-Eastern
     Culberson County-Ector-Guadalupe Mountains Above 7000 Feet-
     Guadalupe and Delaware Mountains-Loving-Lower Brewster
     County-Marfa Plateau-Midland-Pecos-Presidio Valley-Reagan-
     Reeves County Plains-Terrell-Upton-Van Horn and Highway 54
     Corridor-Ward-Winkler.

     Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for
     Andrews-Borden-Dawson-Eastern Culberson County-Gaines-
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains-Howard-Martin-Mitchell-Scurry-Van Horn and
     Highway 54 Corridor.

     High Wind Watch from Monday afternoon through Monday evening for
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains.

NM...Fire Weather Watch from late tonight through Monday evening for
     Eddy Plains-Lea.

     Red Flag Warning until 9 PM MDT this evening for Chaves Plains-
     Eddy Plains-Lea-Sacramento Foothills and Guadalupe
     Mountains.

     High Wind Watch from Monday morning through Monday evening for
     Guadalupe Mountains of Eddy County.

&&

SHORT TERM...87
LONG TERM....44
AVIATION...84
Hazardous weather outlook, Mar 13, 3:00 AM CDT, 11 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
300 AM CDT Sun Mar 13 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-140800-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
300 AM CDT Sun Mar 13 2022 /100 AM MST Sun Mar 13 2022/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

A Red Flag warning is in effect this afternoon and evening for the
Guadalupe and Delaware Mountains, Sacramento Foothills, Southeast
new
Mexico plains, northern Permian Basin, Western Low Rolling Plains,
and most of Culberson County.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A Fire Weather Watch is in effect from Monday morning through Monday
evening for Southeast New Mexico and most of West Texas.

A High Wind Watch is in effect Monday afternoon and evening for the
Guadalupe and Delaware Mountains.

Critical fire weather conditions will be possible again Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 1:45 AM CSTRed Flag WarningMAFAndrews, Borden, Culberson, Dawson, Gaines, Howard and 3 more19 hr

Nearby

High Wind Warnings in Texas, 2022High Wind Warnings in New Mexico, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.